Hail, Barton
- When
- April 16, 11:55 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.810
Golfball sized hail was reported on the west side of town.
A nearly stationary boundary draped across Central Kansas provided the focus for showers and thunderstorms to develop during the late night of April 16th or during the early morning of April 17th, 2008. Low level moisture increased over the top of this boundary, aiding in the development of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A nearly stationary boundary draped across Central Kansas provided the focus for showers and thunderstorms to develop during the late night of April 16th or during the early morning of April 17th, 2008. Low level moisture increased over the top of this boundary, aiding in the development of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 16, 11:13 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1213 AM CDT THU APR 17 2008 .AVIATION... 06Z TAFS...ICT/SLN/HUT/CNU/RSL...NUMEROUS SHOWERS/THUNDERSTORMS ANTICIPATED TO AFFECT MAINLY CENTRAL KS OVERNIGHT...ALONG/NORTH OF QUASI-STATIONARY FRONTAL BOUNDARY. A FEW STORMS WILL BE POSSIBLE ACROSS SOUTH-CENTRAL AND SOUTHEAST KS LATER TONIGHT...AS LOW-LEVEL JET CONTINUES TO INCREASE AND VEER. ANTICIPATE CIGS TO GRADUALLY DROP BY THURSDAY MORNING...ESPECIALLY BEHIND THE FRONT. CIGS MAY GO LOWER THAN IFR IN DRIZZLE. ANOTHER ROUND OF SHOWERS/THUNDERSTORMS WILL BE POSSIBLE BY THURSDAY AFTERNOON...AS PARENT UPPER TROUGH AND ASSOCIATED FRONT SWEEPS ACROSS THE AREA. ADK && .PREV DISCUSSION... /ISSUED 1000 PM CDT WED APR 16 2008/ UPDATE... CHALLENGE FOR TONIGHT WILL BE THUNDERSTORM POTENTIAL ACROSS THE AREA. LATEST SURFACE ANALYSIS INDICATES QUASI-STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE EASTERN OKLAHOMA PANHANDLE...NORTHEAST TO NEAR HUTCHINSON AND INTO NORTHEAST KANSAS. STRENGTHENING LOW-LEVEL JET HAS LEAD TO EXTENSIVE ACCAS OVER THE PAST FEW HOURS ALONG/NORTH OF THE FRONT...ALSO IN RESPONSE TO LIFT UNDERNEATH RIGHT ENTRANCE REGION OF UPPER JET. AS LOW-LEVEL JET INCREASES FURTHER ALONG WITH ASSOCIATED ISENTROPIC ASCENT AND MOISTURE TRANSPORT...THINKING THUNDERSTORM ACTIVITY WILL BREAK OUT OVER THE NEXT FEW HOURS ACROSS SOUTH- CENTRAL/CENTRAL KANSAS...ESPECIALLY FOCUSED ALONG/NORTH OF THE FRONT...AND WEST OF I-135. ADDITIONALLY...AN APPROACHING SUBTLE SHORTWAVE OVER THE TEXAS PANHANDLE MAY ALSO AID DEVELOPMENT. STEEP MID-LEVEL LAPSE RATES PER 00Z SOUNDINGS ATOP INCREASING LOW-LEVEL MOISTURE WILL AID INSTABILITY. ADDITIONALLY...THE HAVILAND PROFILER INDICATES AMPLE CLOUD BEARING SHEAR. SO ALL IN ALL...ANTICIPATING STORMS WILL BE STRONG/MARGINALLY SEVERE...BUT DO NOT THINK WELL GET WIDESPREAD SEVERE DUE TO LIKELY SOMEWHAT LIMITED INSTABILITY. THREAT WILL BE DIME-QUARTER SIZE HAIL AND LOCALLY HEAVY RAIN. ACTIVITY WILL THEN MOVE NORTHEAST. FOR THE MOST PART...AM NOT ANTICIPATING WIDESPREAD ACTIVITY ACROSS SOUTHEAST KANSAS DUE TO LACK OF FOCUS FOR THUNDERSTORM INITIATION. ADK PREV DISCUSSION... /ISSUED 702 PM CDT WED APR 16 2008/ AVIATION... 00Z TAFS...ICT/SLN/HUT/CNU/RSL...CHALLENGING TAF FORECAST OVER THE NEXT 24 HOURS. QUASI-STATIONARY FRONTAL BOUNDARY OVER THE AREA WILL RETREAT BACK NORTHWEST THIS EVENING...AS LARGE TROUGH APPROACHES FROM THE WEST. ANTICIPATING SHOWERS/THUNDERSTORMS TO INCREASE IN AREAL COVERAGE ACROSS SOUTH-CENTRAL/CENTRAL KANSAS BY LATE THIS EVENING...AS LOW-LEVEL JET INCREASES AND ACTS UPON BOUNDARY IN PLACE. COVERAGE SHOULD GET FAIRLY NUMEROUS ROUGHLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. WILL LIKELY NEED TO EVENTUALLY INSERT TEMPO/PREVAILING GROUPS FOR -TSRA. ANTICIPATING SOME ACTIVITY GETTING INTO SOUTHEAST KANSAS AS WELL...BUT NOT AS WIDESPREAD. ADDITIONALLY...CIGS WILL GRADUALLY LOWER...AS MOISTURE INCREASES AND DIURNAL COOLING COMMENCES. THINKING A GOOD CHUNK OF THE AREA WILL GET DRY-SLOTTED TOMORROW...WHICH SHOULD ACT TO SHUT DOWN THE MAJORITY OF SHOWER/THUNDERSTORM ACTIVITY. BUT LOW CLOUDS AND DRIZZLE WILL PREVAIL. ANTICIPATE LOCATIONS NORTH OF THE FRONT WILL HAVE IFR OR LOWER CIGS. BY AFTERNOON/EVENING...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS SHOULD ROLE ACROSS MAINLY SOUTHEAST KANSAS...AS PARENT UPPER TROUGH FINALLY PUSHES ACROSS THE AREA. WILL MAKE TIMELY AMENDMENTS WHEN/WHERE NECESSARY. ADK PREV DISCUSSION... /ISSUED 351 PM CDT WED APR 16 2008/ DISCUSSION... SYNOPSIS: MID-UPR TROF CONTINUES TO DIG OVER SRN ROCKIES THIS AFTERNOON WITH COLD FRONT SAGGING S/SE TOWARD SC KS. SLIGHTLY HIGHER SFC DEWPOINTS IN LWR TO MID 50S CONTINUE TO MIGRATE N INTO SC & SE KS & WITH COLD FRONT ENCROACHING UPON SC KS TSRA TO DEVELOP FIRST OVER WRN 1/3 OF CWFA THIS EVENING WHERE SFC-850MB CONVERGENCE STRONGEST. WITH MID-UPR TROF DIGGING OVER NM TONIGHT THE FRONT WILL STALL...SETTING UP CAMP IN AN ALMOST S-N MANNER VERY CLOSE TO I-135. AS RESULT...BEST CHANCES FOR SHRA/TSRA WILL TARGET C & SC KS TONIGHT WITH CONVECTION SPREADING E ACROSS SE KS EARLY THU MORNING. TONIGHT-THU NIGHT: PER SYNOPSIS HAVE RE-ORIENTED HIGHEST POPS (CATEGORICAL) FOR TONIGHT OVER NW 1/3 OF CWFA WHERE 925-850MB CONVERGENCE STRONGEST WITH LOWEST POPS (40-50%) ASSIGNED TO SE KS. WITH LIMITED INSTABILITY CONFINED TO SW CORNER OF CWFA...+RA TO BE PRIMARY THREAT FROM TSRA THAT DEVELOP... ESPECIALLY OVER C & SC KS WHERE BETTER ALIGNED WITH 925-850MB BAROCLINIC AXIS. WITH THE AFORE-MENTIONED UPR TROF CONTINUING TO DIG OVER NM...THE FRONTAL BOUNDARY WILL PIVOT IN COUNTER-CLOCKWISE MANNER. AS SUCH TSRA WILL SPREAD ACROSS SC KS LATER TONIGHT & THU MORNING & OVER SE KS DURING THE DAY THU. NO PLANS TO ISSUE FLOOD/FLASH FLOOD WATCHES AT THIS TIME...BUT THIS FACET OF FORECAST WILL REQUIRE FURTHER ATTENTION AS EVENT EVOLVES. THIS WEEKEND: THE UPR TROF DIGGING OVER NM TONIGHT & THU WILL PUSH E OVER SRN PLAINS THU NIGHT & FRI...THEREBY PUSHING COLD FRONT IN LIKE MANNER ACROSS SRN & CENTRAL PLAINS. AS SUCH STILL EXPECT RAIN TO END OVER SC KS EARLY FRI MORNING & SE KS FRI AFTERNOON. NEXT WEEK: PRIMARY FORECAST FOCUS WILL BE ON BEHAVIOR OF COLD FRONT THATLL VENTURE SE ACROSS C KS MON MORNING & SE KS MON AFTERNOON. WITH FAIRLY POTENT 500 MB SHORTWAVE PROGGED TO SCOOT NE ACROSS WY & WRN DAKOTAS MON MORNING THE FRONT WILL DECELERATE AS IT CROSSES SE KS...POSSIBLY STALLING OVER SE KS MON NIGHT. WITH THE QUASI-STATIONARY FRONT LURKING ABOUT THE CHANCES FOR TSRA ARE STARTING TO INCREASE FROM MON-TUE (ESPECIALLY ACROSS SC & SE KS WHERE CLOSER TO THE FRONT THATLL GRADUALLY ASSUME MORE W-E ORIENTATION. A 2ND & EQUALLY POTENT 500-MB SHORTWAVE IS PROGGED TO SPRINT NE FROM CO & WY ACROSS NEBRASKA/SD TUE WHICH...POSSESSING A MORE SLY TRACK...SHOULD KICK THE COLD FRONT SE WITH THE FRONT SUBTLY CURVING NE FROM W TX ACROSS SRN OK TO SRN MO TUE EVENING. THE FRONTS BEHAVIOR WILL HAVE SIGNIFICANT RAMIFICATIONS ON BOTH TEMPS & POPS MON-TUE. AS SUCH HAVE BEGUN TO PRESS HARDER ON POP THROTTLE ACROSS THE AREA...ESPECIALLY SC & SE KS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 41 62 44 73 / 70 10 0 0 HUTCHINSON 39 62 44 73 / 60 10 0 0 NEWTON 40 60 44 72 / 70 20 0 0 ELDORADO 41 61 44 72 / 80 20 0 0 WINFIELD-KWLD 42 63 45 73 / 80 10 0 0 RUSSELL 37 63 44 73 / 60 0 0 0 GREAT BEND 37 63 45 73 / 60 0 0 0 SALINA 38 60 43 72 / 70 10 0 0 MCPHERSON 38 60 44 72 / 70 10 0 0 COFFEYVILLE 47 60 43 70 / 90 20 0 0 CHANUTE 45 58 42 70 / 90 30 0 0 IOLA 44 58 42 70 / 90 30 0 0 PARSONS-KPPF 47 59 42 70 / 90 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT WED APR 16 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 945 PM CDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER CENTRAL AND SOUTH CENTRAL KANSAS...THEN SPREAD EAST ACROSS SOUTHEAST KANSAS AS THE NIGHT PROGRESSES. SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO DIME SIZE...BUT AN ISOLATED SEVERE STORM WITH HAIL UP TO QUARTER SIZE CANNOT BE RULED OUT. THE THUNDERSTORM ACTIVITY COULD ALSO PRODUCE HEAVY RAIN THAT MAY RESULT IN LOCALIZED FLOODING. CENTRAL KANSAS IS AT GREATEST RISK FOR HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE REGION FOR THURSDAY AND THURSDAY NIGHT. ALTHOUGH A FEW THUNDERSTORMS MAY BE QUITE STRONG WITH SMALL HAIL...ESPECIALLY ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS...THE PRIMARY THREAT CONTINUES TO BE HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING. THE THUNDERSTORMS WILL END OVER THESE AREAS FRIDAY MORNING. THERE WILL BE A VERY HIGH FIRE DANGER ACROSS MOST AREAS ON SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM MONDAY THROUGH TUESDAY...AND OVER SOUTHEAST KANSAS TUESDAY NIGHT. A FEW OF THE THUNDERSTORMS MAY BE QUITE STRONG WITH THREE QUARTER INCH HAIL AND WINDS AROUND 50 MPH. AT THIS TIME THE BETTER CHANCES FOR SUCH ACTIVITY IS OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. HOWEVER...ONE SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS...ESPECIALLY THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/KETCHAM
The national radar mosaic for the moment the first event began.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
Golfball sized hail was reported on the west side of town.
Law enforcement reported 1 inch hail on the west side of Great Bend.
Golf Ball sized hail fell on a group of firefighters who happened to be fighting a structure fire. The hail partially covered the ground.
One metal grain bin was destroyed at the Pawnee County Coop.
The quarter sized hail was also accompanied by estimated wind gusts of 65 MPH.
Some minor shingle damage occurred in town. One homeowner reported a damaged carport.
Thunderstorm winds were measured at 60 Mph and accompanied by dime sized hail and heavy rain.
Thunderstorm winds blew down a shed and carried it a block down the road.
A 68 Mph Wind gust was measured at the Lindsborg KSN-TV weather lab site.
Thunderstorm winds caused damage to a small outbuilding. One to one and a half inch thick tree branches were also blown down. Nickel size hail also accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87430, 87446, 87447, 87452, 87449, 87459, 87456, 88464, 88904, 88902, 88903, 88906, 88909, 88908, 88913.